Lightning, Rusk
- When
- September 5, 6:20 PM CST
- Where
- Rusk County, 1.36 mi ESE of Craig
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.260, -94.800
Two salt water tanks were stuck by lightning resulting in a fire.
Scattered thunderstorms developed due to late afternoon heating across portions of Northeast Texas. These storms were prolific cloud to ground lightning producers and as a result, there was a report of a lightning strike in Rusk County that struck a water tank.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered thunderstorms developed due to late afternoon heating across portions of Northeast Texas. These storms were prolific cloud to ground lightning producers and as a result, there was a report of a lightning strike in Rusk County that struck a water tank.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 3:21 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 421 PM CDT MON SEP 5 2016 .DISCUSSION... Late this afternoon showers and thunderstorms had started moving North across parts of Deep East Texas and lower parts of Northwest and North Central around the back side of and Southwest periphery of high pressure on the surface and aloft centered just East and Northeast of the area. Expecting the precipitation to continue into the evening before ending with loss of afternoon heating by midnight. Similar to early this morning, expecting some convection to develop after 10 AM on Tuesday and increase in coverage area wide into the afternoon. With the upper ridge of high pressure building west and becoming elongated west to east over the forecast area during the mid to early part of late week rain chances will be slim. However the convection will return during the weekend with the movement of a cold front into the region. The front will continue to provide rain chances until the upper ridge splits as an upper level trough provides a weakness across the Southeast States. The ridge portion out west will return dry conditions into the late weekend and early week. /06/ && .PREV DISCUSSION... /issued 1201 PM CDT MON SEP 5 2016/ DISCUSSION... Have updated the morning package to increase the forecast high temperatures for today for much of the region. Mid to late morning readings for parts of North Louisiana were warming faster than forecast. Tweaked the morning temperatures and dew points. No other significant changes. /06 PREV DISCUSSION... /issued 1131 AM CDT MON SEP 5 2016/ AVIATION... Deep southerly flow to increase through Tuesday as well as sea breeze development this Labor Day afternoon and also during Tuesday afternoon with SCT TSTM development. Accordingly...expect increasing moisture advection as well with SCT MVFR ceilings developing during the wee hours of Tuesday morning and then becoming SCT TCU and CB during Tuesday afternoon. /08/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 93 75 93 / 20 30 10 20 MLU 75 92 75 93 / 30 40 20 20 DEQ 74 92 71 92 / 10 20 10 10 TXK 75 92 74 92 / 10 20 10 10 ELD 74 92 74 93 / 20 40 20 20 TYR 75 92 74 93 / 20 20 10 10 GGG 75 92 74 93 / 20 20 10 10 LFK 75 93 75 92 / 30 30 10 30 && .SHV Watches/Warnings/Advisories... AR...None. LA...None. OK...None. TX...None. && 06/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1223 PM CDT MON SEP 5 2016 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1223 PM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA... SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE INCREASING AS TEMPERATURES WARM AND SPREADING NORTH ACROSS THE REGION. EXPECT BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING IN AND NEAR THE THUNDERSTORMS. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A FRONTAL BOUNDARY WILL MOVE INTO THE REGION FROM THE NORTHWEST DURING THE WEEKEND BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT MON SEP 5 2016
TXZ149-052300-
CHEROKEE TX-
511 PM CDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 600 PM
CDT...
AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MORRILL...OR 13 MILES SOUTH OF RUSK...MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...RUSK...ALTO...MOUNT SELMAN...MAYDELLE...REESE...
PONTA...MIXON...MORRILL...NEW SUMMERFIELD...GALLATIN...REKLAW...
CUNEY AND CONCORD.
LAT...LON 3205 9542 3213 9499 3166 9499 3151 9507
3151 9510 3154 9514 3156 9514 3159 9517
3157 9521 3158 9526 3159 9528 3161 9526
3163 9529 3166 9528 3168 9529 3171 9533
3204 9543
TIME...MOT...LOC 2210Z 189DEG 18KT 3160 9517
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 603 PM CDT MON SEP 5 2016 TXZ136-149-150-052345- CHEROKEE TX-RUSK TX-SMITH TX- 603 PM CDT MON SEP 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSK...NORTHEASTERN CHEROKEE AND SOUTHEASTERN SMITH COUNTIES UNTIL 645 PM CDT... AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW SALEM...OR 15 MILES SOUTHWEST OF HENDERSON...MOVING NORTH AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OVERTON...TROUP...NEW LONDON...ARP...TURNERTOWN...JOINERVILLE... NEW SALEM...NEW SUMMERFIELD...NEW CHAPEL HILL AND CONCORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. IF ON OR NEAR ANY AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3229 9519 3232 9481 3190 9489 3194 9510 TIME...MOT...LOC 2302Z 191DEG 23KT 3200 9498 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
716 PM CDT MON SEP 5 2016
ARZ073-LAZ004>006-013-060100-
UNION AR-UNION LA-CLAIBORNE LA-LINCOLN LA-JACKSON LA-
716 PM CDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY...NORTH
CENTRAL JACKSON...WESTERN UNION...LINCOLN AND NORTHEASTERN CLAIBORNE
PARISHES UNTIL 800 PM CDT...
AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF URBANA TO
11 MILES SOUTHEAST OF RUSTON...AND MOVING NORTHWEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUSTON...EL DORADO...GRAMBLING...JUNCTION CITY...BERNICE...WESSON...
COOLEY...DUBACH...CHOUDRANT...VIENNA...LISBON...SPEARSVILLE...
LILLIE...LOCKHART...SHILOH...CORNEY LAKE...UNIONVILLE...
TAYLORVILLE...HILLSBORO AND NEWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3226 9248 3266 9286 3337 9282 3337 9280
3309 9243
TIME...MOT...LOC 0015Z 145DEG 34KT 3308 9249 3240 9253
24The Shreveport radar (KSHV), 93 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 lightning. Local standard time, as filed.
Two salt water tanks were stuck by lightning resulting in a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649138.